Quantifying The Risk Of And Risk Factors For Serious Adverse Events Associated With A Medication

Early in the postmarketing phase of lamotrigine development, it was evident that some patients using lamotrigine developed serious cutaneous reactions. As almost all of these reactions occurred during the first eight weeks of therapy, the at-risk period was limited to the initiation of lamotrigine. Lamotrigine is initiated through a dose escalation phase which lasts a minimum of six weeks. A

program of epidemiologic studies was launched in order to ask the following:

1. What is the risk of serious cutaneous reactions in patients initiating lamotrigine?

2. What is the risk of serious cutaneous reactions during initiation of alternative anticonvulsant therapies?

3. Are there factors that increase the risk of having a serious cutaneous reaction in patients initiating lamotrigine therapy?

The classification of cutaneous reactions can be problematic without photographic evidence. Therefore, most of the epidemologic studies of rash in lamotrigine focused on rash associated with hospitalization during therapy initiation. Use of this definition may overestimate the seriousness of rash since some patients with epilepsy are hospitalized for seizure control when an anticonvulsant medication is withdrawn. By including all serious rash, however, the full impact of cutaneous adverse events could be assessed.

In most European countries and in the United States the first approved indication for lamotrigine was adjunctive therapy in adults with partial seizures, with or without secondary generalization. Since the initial approval of use in adults, lamotrigine has become available in >50 countries for children with epilepsy. At the time of first availability of lamotrigine, two cohort studies were initiated to quantify the adverse event profile in general clinical practice: Prescription-Event Monitoring (PEM) was initiated in the United Kingdom in 1991 and a large prospective US cohort study was initiated in 1995. In addition a retrospective cohort study was performed in the GPRD.

Over time, experienced clinicians found that the frequency of common, non-serious rash associated with lamotrigine could be reduced by slowing the dose escalation schedule, and dose escalation packs were developed by the manufacturer to facilitate appropriate dosing. Pediatric approvals came later to most countries, and in some countries children were initially prescribed lamotrigine without availability of pediatric formulations. Epide-miologic observational studies were initiated to quantify the safety profile of lamotrigine, and results suggested that children experienced higher rates of serious rash than adults. One hypothesis generated to explain this observation involved higher than recommended dosing in children because of lack of an available pediatric formulation. There was also some evidence that co-medication with valproic acid, which inhibits the metabolism of lamotrigine, might be a risk factor for serious rash in people using lamotrigine, and children could be using valproic acid more often. The recommended dosing escalation for lamotri-gine in children was slowed in 1998, and lamo-trigine was subsequently initiated at lower doses than originally recommended. As dose escalation practices changed, observational data could provide some indication of the role of lamotrigine dose as a risk factor for serious cutaneous reactions.

The PEM study of lamotrigine users was conducted by the Drug Safety Research Unit (DSRU) at the University of Southampton, UK (Mackay et al., 1997). All first-time users of lamotrigine between December 1991 and February 1995 were identified through General Practitioner (GP) prescriptions from the national British Prescription Pricing Authority. Six months after the first lamotrigine prescription, a follow-up form was sent to each prescribing GP. On this form the GP listed any adverse event, regardless of cause, occurring since the first lamotrigine prescription. For any significant medical event, such as hospi-talization for rash or reported Stevens-Johnson Syndrome (SJS), the DSRU followed up for more information. Lamotrigine was not licensed for use in pediatric patients in the United Kingdom before May 1994, and neither pediatric dosing guidelines nor the formulation (5 mg tablets) of lamotrigine needed to dose many children accurately were available prior to licensing for use in pediatric patients. If serious rash is associated with dosing in children, then it is likely that the frequency of serious rash observed in this study was higher than that for children who use the currently recommended slower dose escalation schedule.

Of 19 448 six-month green forms posted during this study, follow-up data on 11 316 patients were collected. There were 12 events reported as SJS and 10 involved hospitalization. There were an additional two hospitalizations for cutaneous reactions not reported as SJS (personal communication). In adults, the observed risk was seven events in 10 741 adults (1.1 per 1000), and in children < 12 years of age the observed risk was five in 1598 children (3.1 per 1000).

These rates are consistent with those observed during the early clinical development program, including the higher rate of reported SJS in children (Messenheimer et al, 1998, 2000). All clinical and observational data on adults and on children have consistently shown that the frequency of serious rash in children initiating lamotrigine is three times higher than in adults.

Valproic acid is known to be a risk factor for common non-serious rash in people initiating lamotrigine therapy. However, because of the small numbers of events in any individual study, the relationship between lamotrigine serious rash and valproic acid use is difficult to assess. In this study, four of the seven adult cases and five of the five of the pediatric cases were on valproic acid. Data from the GPRD have shown that concomitant valproic acid use was ^40% in lamotrigine users in the United Kingdom (Drug Research Unit, Lexington MA, USA, personal communication). Although these data are consistent with the hypothesis that valproic acid is a risk factor for serious rash in patients initiating lamotrigine, the number of cases is too small to assess this relationship.

The GPRD was used to supplement the time period covered by the PEM study. All individuals receiving lamotrigine prescriptions were identified, and hospitalizations for possibly drug-related events and all deaths within 60 days of a lamotrigine prescription were identified. Each prescribing GP was contacted to confirm the event, to obtain anonymized medical records about a possibly drug-related serious adverse event for review, and to obtain information on whether the GP was the first prescriber of lamotrigine for that individual. A total of 1722 individuals were identified, 279 were aged 12 years or younger, and 117 were aged 60 years or older. On the basis of earlier surveys of GPs listed in the GPRD about lamotrigine prescribing, it was estimated that 150 of the 279 children initiated their lamotrigine therapy through the GP. In these children, there were two mentions of rash, and none was associated with hospitalization.

In the United Kingdom, patients frequently start lamotrigine through a specialist and prescribing is then transferred to the GP. Because PEM and GPRD are GP-based, these studies cannot capture the initial period of drug exposure for some patients and may not capture some adverse events occurring prior to the transfer of prescribing to the GP. Unpublished GPRD data have shown that 31%-38% of GPRD lamotrigine users in 1993-1994 (predominantly adults) initiated lamotrigine therapy through non-GPs (Drug Research Unit, personal communication). Given the durations of non-GP prescribing, it was estimated that PEM or GPRD might not include up to 20%-27% of events leading to discontinuation within seven days of therapy in new lamotrigine users of all ages. A more recent analysis showed that 61% of children aged <12 years initiated lamotrigine therapy through a non-GP (Drug Research Unit, personal communication) in 1995.

Of the 876 adults in the GPRD estimated to have gotten their first prescription through the GP, none had a rash involving hospitalization and discontinuation. There was one patient with an unknown source of first lamotrigine prescription who had SJS while taking concomitant sodium valproate and had a gradual recovery.

These results on risk of serious rash were similar to what was observed in a US observational study of adults initiating lamotrigine therapy before starter packs were available (Tennis et al., 1996). In this study, there were two cases of rash (one also on valproic acid) associated with hospitalization and without sequelae in 767 adults. Because of the small number of cases, risk factors for serious cutaneous reactions could not be evaluated. Although all of the risk estimates for serious rash are based on small numerators, and the issue of neurologist prescribing in the United Kingdom generates some questions about underestimation of serious rash, the risk of serious rash in adults was consistently close to 1/1000. Because of the recent revision of the dosing recommendations in children, it is not yet feasible to quantify the risk of serious rash in children initiating lamotrigine under current prescribing conditions in general clinical practice.

Drug Free Life

Drug Free Life

How To Beat Drugs And Be On Your Way To Full Recovery. In this book, you will learn all about: Background Info On Drugs, Psychological Treatments Statistics, Rehab, Hypnosis and Much MORE.

Get My Free Ebook


Post a comment